A report on our clinical experience based on 3 male patients who developed Churg-Strauss syndrome (CSS) after standard oral montelukast use. All patients affected by moderate asthma and chronic hyperplastic rhinosinusitis were treated with inhaled corticosteroids and ß2 agonists. Systemic corticosteroid treatment consisted in oral daily prednisone in case 1, in short courses of oral betamethasone in case 2, and in remote and isolated administrations of oral betamethasone and intramuscular methylprednisolone in case 3. Because of the improvement of the asthma symptoms after montelukast use, patient 1 decided to take half the dose of prednisone for 10 days and patient 2 decided to discontinue systemic and inhaled corticosteroids for 45 days. Overt CSS was heralded by vasculitic skin lesions and developed in each patient with severe organ damage, consisting in renal, myocardial and gastrointestinal involvement. Remission was obtained by standard CSS therapy after montelukast withdrawal. According to the unmasking hypothesis, antileukotriene treatment, by enabling the reduction in systemic corticosteroid therapy in case 1 and its discontinuation in case 2, might have only permitted the precipitation of the vasculitis. However antileukotriene-associated CSS reportedly occurred in systemic corticosteroidnaïve patients and relapsed in one patient after antileukotriene treatment. These observations lend support to the concept that the precipitation of the vasculitic phase may be associated with leukotriene modifier deleterious effects. In conclusion there is not enough evidence to prove that antileukotriene treatment plays a direct causative role in the pathogenesis of CSS. Further clinical and experimental research is required to clarify the antileukotriene associated CSS controversy.
De Nardo, D., De Santis, G., Biancone, L., Khalil, J., Kroegler, B., De Risi, E., et al. (2004). Churg-Strauss syndrome development during asthma therapy with leukotriene receptor antagonists: just a coincidental association?. EUROPEAN JOURNAL OF INFLAMMATION, 2, 133-139.
|Tipologia:||Articolo su rivista|
|Citazione:||De Nardo, D., De Santis, G., Biancone, L., Khalil, J., Kroegler, B., De Risi, E., et al. (2004). Churg-Strauss syndrome development during asthma therapy with leukotriene receptor antagonists: just a coincidental association?. EUROPEAN JOURNAL OF INFLAMMATION, 2, 133-139.|
|IF:||Con Impact Factor ISI|
|Settore Scientifico Disciplinare:||Settore MED/09 - Medicina Interna|
|Revisione (peer review):||Sì, ma tipo non specificato|
|Stato di pubblicazione:||Pubblicato|
|Data di pubblicazione:||2004|
|Titolo:||Churg-Strauss syndrome development during asthma therapy with leukotriene receptor antagonists: just a coincidental association?|
|Autori:||De Nardo, D; De Santis, G; Biancone, L; Khalil, J; Kroegler,B; De Risi,E; Franconi, G; Capria,A; Fontana L|
|Appare nelle tipologie:||01 - Articolo su rivista|